Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

August 7, 2018Hinds County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 7, 2018, 8:21 PM CDT for Hinds County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Aug 7, 2018, 9:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS84 KJAN 080121
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
821 PM CDT TUE AUG 7 2018
 
MSZ048-080200-
Hinds MS-
821 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HINDS COUNTY UNTIL
900 PM CDT...

At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
near Byram, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson around 825 PM CDT.
  Clinton around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 9043 3239 9035 3239 9022 3235 9011
      3232 9015 3231 9016 3229 9015 3229 9018
      3227 9019 3226 9018 3225 9021 3224 9020
      3217 9028
TIME...MOT...LOC 0121Z 224DEG 13KT 3226 9028 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:26 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 7, 7:26 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
726 PM CDT Tue Aug 7 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Isolated/scattered TSRA/SHRA will impact mainly south of the
JAN/HKS to MEI corridor early this evening before diminishing.
Thereafter, VFR conditions and light, mostly southerly wind will
prevail through Wednesday. TSRA/SHRA coverage could be a little
greater in the GLH/GWO area than was the case today. /EC/

&&

.DISCUSSION...
Tonight and tomorrow...Scattered showers and storms have developed
this afternoon and will continue through the rest of the afternoon
and evening. These will diminish with the loss of daytime
heating. THe heat advisory hasn't really panned out today and have
canceled this early. However heat indices in the east have
reached around 100-103 degrees.

A pattern change will occur starting tomorrow through the rest of
the week as the upper ridge that had been in place over the region
begins to break down. It will be replaced by an upper trough that
will perch itself across the Ohio Valley region. This will allow a
front to begin to sag south across the area beginning tomorrow. Rain
chances will be on the increase tomorrow with this but likely not as
high as will be the case later in the week. Highs will still get
warm ahead of this front with readings in the lower to mid 90s
expected. /28/

Thursday to Tuesday...The overall pattern will be on the wetter side
with an opportunity for some heavy rainfall (mainly NW) Thu night
into parts of Fri. Models are in good agreement on the mid/upper
level ridge to amplify over the Rockies for late week with a
resulting trough taking shape over the MS/Lower MS River Valley. The
low level response to this will be a surface pressure trough that
will linger across the Red River Valley and into the Mid-South. This
will help focus low level convergence during the Thu-Sat periods and
promote increased rain/storm chances. A signal that has been
evident, but now becoming more persistent, is that a better short
wave will interact with the surface boundary later on Thu into early
Fri. The Euro/GFS/NAM all capture this feature and each show a low
level response in the form of 850mb theta e convergence and
increased moisture transport. This signal is one that often supports
locally heavy rainfall during the summer months during the early
morning period when the low level jet gets established. Corfidi
vectors indicating training of storms as well. Additionally, the
airmass will be quite moist with PWs 2.0 to 2.2 inches which will
support efficient rainfall rates. Right now the focus for this looks
to be over the NW part of the forecast area. The location for this
could be adjusted with time and as more hi-res data captures the
time period in question. Right now, pockets of 2-3 inches are
possible with locally higher not out of the question. WPC is
agreement on this potential with our NW/N in a Slight/Marginal risk
for excessive rain. Based off this, will add a Limited threat for
flooding in the HWO across our NW for Thu night into Fri.

Concerning temps, lows will be around normal (70-73) while the humid
airmass is in place. Highs will be below avg due to increased
precip/clouds. Will have to watch temps on Fri as if precip/clouds
linger, readings could hold more in the lower 80s for a good portion
of the area. Right now, confidence and details in the precip
evolution won't allow for that sort of aggressive temp forecast
adjustment.

For Sat into Tue...the trend should be fore less in the way of
precip chances each day as we see mid level heights build and more
subsidence do to ridging. As that occurs, look for temps to
steadily warm and return to more season conditions for early next
week. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  92  73  90 /  33  27  27  62
Meridian      74  93  73  91 /  37  31  23  51
Vicksburg     74  93  74  90 /  17  24  45  61
Hattiesburg   73  93  73  92 /  40  30   6  43
Natchez       73  93  73  91 /  23  22  16  49
Greenville    72  92  73  86 /  18  39  66  74
Greenwood     73  92  73  87 /  18  41  65  74

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 7, 3:06 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CDT Tue Aug 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
306 PM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

There is potential for flooding later this week as a front sags
into the region and could result in heavy rain.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 7, 6:02 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
602 PM CDT TUE AUG 7 2018

MSZ049-050-056-072345-
Smith MS-Scott MS-Rankin MS-
602 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES UNTIL 645 PM
CDT...

At 601 PM CDT, Meteorologists were tracking a strong thunderstorm
near Johns, or 14 miles southwest of Morton, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Rankin...northwestern Smith and southwestern Scott Counties,
including the following locations... Polkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 8969 3211 8987 3228 8985 3228 8964
TIME...MOT...LOC 2301Z 179DEG 10KT 3217 8975

DC
Special weather statement, Aug 7, 6:12 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT TUE AUG 7 2018

MSZ061-062-072345-
Lincoln MS-Franklin MS-
612 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND EAST
CENTRAL FRANKLIN COUNTIES UNTIL 645 PM CDT...

At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Lincoln, or 12 miles southwest of Brookhaven, moving north
at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  West Lincoln and Mccall Creek around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 9051 3138 9070 3152 9070 3152 9049
TIME...MOT...LOC 2312Z 189DEG 5KT 3145 9058

DC
Special weather statement, Aug 7, 7:19 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
719 PM CDT TUE AUG 7 2018

MSZ063-080100-
Lawrence MS-
719 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY UNTIL
800 PM CDT...

At 718 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monticello, or 18 miles east of Brookhaven, moving north at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Wanilla around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 9006 3149 9020 3165 9020 3165 9002
TIME...MOT...LOC 0018Z 186DEG 9KT 3155 9013

DC
Special weather statement, Aug 7, 7:33 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
733 PM CDT TUE AUG 7 2018

MSZ055-080115-
Simpson MS-
733 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON COUNTY UNTIL 815 PM
CDT...

At 733 PM CDT, Meteorologists were tracking a strong thunderstorm
near Union, or 7 miles southwest of Pinola, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Shivers around 740 PM CDT.
  Pinola around 750 PM CDT.
  Mendenhall around 805 PM CDT.
  Sanatorium around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 9013 3177 9011 3179 9011 3179 9014
      3180 9015 3183 9014 3183 9013 3184 9016
      3186 9013 3189 9014 3199 8986 3194 8978
      3178 8976 3175 9011
TIME...MOT...LOC 0033Z 249DEG 22KT 3183 9007

DC
Special weather statement, Aug 7, 7:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
754 PM CDT TUE AUG 7 2018

MSZ055-063-064-080130-
Lawrence MS-Jefferson Davis MS-Simpson MS-
754 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIMPSON...
NORTHEASTERN LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
830 PM CDT...

At 754 PM CDT, Meteorologists were tracking a strong thunderstorm
near Shivers, or 8 miles south of Pinola, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shivers around 805 PM CDT.

Other locations impacted by this storm include New Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3175 9013 3177 9012 3178 9011 3179 9011
      3192 9004 3172 8978 3163 8997
TIME...MOT...LOC 0054Z 221DEG 12KT 3175 9000

EC
Special weather statement, Aug 7, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT TUE AUG 7 2018

MSZ048-080200-
Hinds MS-
821 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HINDS COUNTY UNTIL
900 PM CDT...

At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
near Byram, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson around 825 PM CDT.
  Clinton around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 9043 3239 9035 3239 9022 3235 9011
      3232 9015 3231 9016 3229 9015 3229 9018
      3227 9019 3226 9018 3225 9021 3224 9020
      3217 9028
TIME...MOT...LOC 0121Z 224DEG 13KT 3226 9028

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:02 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Aug 7, 7:19 PM CDTSpecial Weather StatementJANLawrence41 min
Aug 7, 7:33 PM CDTSpecial Weather StatementJANSimpson42 min
Aug 7, 7:54 PM CDTSpecial Weather StatementJANSimpson36 min
Aug 7, 8:51 PM CDTSpecial Weather StatementJANRankin24 min
Aug 7, 8:55 PM CDTSpecial Weather StatementJANJefferson Davis50 min
Aug 8, 4:08 PM CDTSpecial Weather StatementJANBolivar52 min
Aug 8, 4:55 PM CDTSpecial Weather StatementJANBolivar50 min
Aug 8, 6:11 PM CDTSpecial Weather StatementJANOktibbeha49 min
Aug 8, 6:32 PM CDTSpecial Weather StatementJANWest Carroll43 min
Aug 8, 6:54 PM CDTSpecial Weather StatementJANAshley51 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.